Pennsylvania, 2004

Hail in Pennsylvania, May 10, 2004

May 10, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 1:17 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, May 10, 1:17 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT MON MAY 10 2004

.THIS EVENING THROUGH THURSDAY NIGHT...

A SIMILAR SETUP TO LAST EVENING MAY BE DEVELOPING ACROSS PARTS OF
SOUTHEAST PA AND THE LWR SUSQ VALLEY. THE CURRENTLY CAPPED AND
WARM/UNSTABLE AIRMASS NEAR KMDT...KLNS AND KTHV SHOULD EXPLODE INTO
INTENSE PULSE STORMS...NEAR AND TO THE SE OF AN OUTFLOW BOUNDARY
INTERSECTION WITH THE LEESIDE SFC TROUGH (CURRENTLY CLOSE TO I-81).
SOME BRIEF GUSTY (POSSIBLY DAMAGING) DOWNBURST WINDS COULD OCCUR AT
THE TIME OF RAIN CORE COLLAPSE...ALONG WITH UP TO 1 INCH HAIL FROM
THE STRONGEST CELLS.  WANTED TO GET A JUMP ON POTENTIAL RUNOFF
PROBLEMS THIS EVENING IN PLCAES THAT EXPERIENCEDHEAVY TO EXCESSIVE
RAINFL MONDAY NIGHT...SO WE WENT WITH A COMPACT FLOOD WATCH JUST
COVERING YORK AND LANCASTER COUNTIES THROUGH 10 PM THIS EVENING.

STORMS WILL DISSIPATE LATER THIS EVENING...WITH MIN TEMPS WELL ABOVE
NORMAL (ABOUT 12 DEG F) FOR THIS TIME OF YEAR THANKS TO SFC DEWPOINT
IN THE U50S/LOWER 60S.

BASICALLY A CONTINUATION OF THIS PATTERN AT LEAST WED EVENING...AS
ANOTHER COOL FRONT ATTEMPTS TO SWEEP AWAY THE WARM AND HUMID AIR BUT
FAILS AS IT DRIFTS TO THE SOUTHERN EXTENT OF THE STRONGER WESTERLIES
ALOFT AND STALLS OUT ACROSS CENTRAL AND NR PENN LATE TUESDAY THROUGH
WED.

STAYED CLOSE TO MAV MOS NUMBERS FOR MAXS AND MINS AND KEPT GENERALLY
CHC POPS FOR AFTERNOON TSRA THROUGH WED. THURSDAY WE MAY SEE ENOUGH
WARMING ALOFT AND THE LACK OF SUFFICIENT LLVL FOCUS TO PREVENT
ANYTHING MORE THAN A FEW ISOLATED LATE AFTERNOON/EVENING TSRA.

LAMBERT

.LONG TERM (FRI THROUGH MON NIGHT)...
AMPLIFYING UPPER RIDGE WILL PROVIDE SOME RELIEF FROM THE WORN OUT
AFTERNOON AND EVENING THUNDERSTORM CLICHE OF RECENT DAYS LATER THIS
WEEK...WITH ATMOSPHERE LIKELY BECOMING CAPPED LATE THURSDAY AND
FRIDAY AS H5 CENTER BUILDS TO 588 DM ALONG THE MIDATLANTIC COAST.
COLD FRONT APPROACHING FROM GREAT LAKES WILL SPREAD INCREASING
MOISTURE INTO CENTRAL PA SAT AFTERNOON FOR INCREASING SHOWER/TSTM
CHANCES THEN...CONTG INTO SUNDAY WITH COLD FROPA.  MONDAY SHOULD BE
COOLER WITH ANY LINGERING SHOWERS ENDING EARLY...WITH TEMPS BACK
NEAR SEASONAL NORMALS.

DEVOIR

&&

.AVIATION...
KMDT REMAINS NIL AS MAINTENCE WORK HAS COMPLETELY SHUT DOWN THE
SITE. HOPE TO HAVE THIS BACK BY LATE AFTERNOON OR EARLY EVENING.

DEVOIR

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  85  63  83 /  40  50  40  40
WILLIAMSPORT   63  85  59  84 /  20  60  30  40
BRADFORD       57  74  54  75 /  40  60  20  50
JOHNSTOWN      60  76  60  76 /  30  50  30  40
ALTOONA        61  80  60  82 /  30  50  30  40
STATE COLLEGE  62  83  62  82 /  30  50  30  40
SELINSGROVE    62  85  59  84 /  20  50  30  40
LANCASTER      64  86  63  83 /  40  40  40  40
YORK           63  84  61  83 /  40  40  30  40
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ065-066 (LANCASTER AND YORK COUNTIES)
THROUGH 10 PM TONIGHT.
&&
Hazardous weather outlook, May 10, 3:46 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 AM EDT MON MAY 10 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-101045-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
446 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS ALL OF
CENTRAL PENNSYLVANIA. WITH AN ALREADY MOIST AIRMASS IN PLACE ACROSS
THE REGION...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS
AFTERNOON. AS A RESULT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAIN. SOME
AREAS WILL HAVE THE POTENTIAL FOR LOCALIZED FLASH FLOODING...WITH THE
GREATEST THREAT ACROSS THE NORTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 10, 4:13 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT MON MAY 10 2004

PAZ004-102245-
WARREN-
513 PM EDT MON MAY 10 2004

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH
OF CORRY TO 7 MILES NORTHEAST OF EDINBORO...MOVING EAST AT 25 MPH.
THE THUNDERSTORMS WILL BE NEAR GRAND VALLEY AT 520 PM...GARLAND AT
530 PM...TIDIOUTE AT 540 PM...CHAPMAN STATE PARK...COLUMBUS AT 600
PM...BEAR LAKE AT 605 PM...SPRING CREEK AND CLARENDON AT 610 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT...DANGEROUS
LIGHTNING ARE POSSIBLE WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN WILL FALL...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...
AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

RXR/BG
Special weather statement, May 10, 5:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT MON MAY 10 2004

PAZ005-102330-
MCKEAN-
627 PM EDT MON MAY 10 2004

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF KANE...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR KANE AROUND 640 PM...MOUNT
JEWETT...CYCLONE AROUND 655 PM...KINZUA BRIDGE STATE PARK AROUND
700 PM...SMETHPORT AROUND 710 PM...CROSBY AROUND 720 PM...NORWICH
AND PORT ALLEGANY AROUND 725 PM.

THE MAIN THREAT WITH THIS STORM WILL BE WIND GUSTS TO 50 MPH. SMALL
HAIL AND FREQUENT...DANGEROUS LIGHTNING ARE ALSO POSSIBLE.

RXR/BG
Special weather statement, May 10, 6:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 PM EDT MON MAY 10 2004

PAZ004-110015-
WARREN-
720 PM EDT MON MAY 10 2004

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
UNION CITY TO 13 MILES NORTHEAST OF TITUSVILLE...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR YOUNGSVILLE AT 730 PM...GRAND
VALLEY AT 735 PM...CHAPMAN STATE PARK AT 750 PM...WARREN AT 755 PM...
ENTERPRISE AT 800 PM...TIDIOUTE AND CLARENDON AT 805 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS
AS THEY AFFECT WESTERN AND SOUTHERN WARREN COUNTY. IN ADDITION...
VERY HEAVY RAIN WILL FALL...WITH RAINFALL RATES OF UP TO ONE INCH
PER HOUR. THIS MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RXR/BG

The radar

The State College radar (KCCX), 108 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McKean

When
May 10, 6:30 PM EST
Where
McKean County, Kane
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.667, -78.833

Three quarter inch hail /0.75/ fell in Kane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399545.